Derrick had only just started his 20-mile training ride when the new twinges of pelvic pain worsened as he pedaled. Reluctantly, he said goodbye to his cycling group and headed home.
Getting off the bike didn't bring the relief he'd expected. Derrick experienced pain and spotting as he peeled off his cycling shorts.
At 40, Derrick had transitioned later than some of the trans men he'd met in the LGBTQIA+ cycling team. Since starting testosterone hormone replacement therapy (HRT) two years ago, Derrick had watched his body's gradual transformation with a combination of relief and joy. He started shaving about 6 months in, after coarse hairs sprouted on his face. He hadn't had a period for over a year, so he was confused and upset to see bloody spots now on his cycling shorts.
The crampy feeling reminded him of period pain. Was his period back? Disheartened, Derrick decided to knock off biking for a few days to see if the symptoms went away.
Instead of getting better, however, Derrick started noticing a burning sensation when he urinated. As the days passed, Derrick missed the camaraderie he'd found in the cycling group.
When a fellow cyclist texted to check in, Derrick decided to open up about the burning, pain and spotting. His friend, who'd transitioned medically a decade earlier, urged Derrick to see a doctor in his medical group, who was known for her respectful and sensitive approach with trans patients.
Eager to get back in the saddle, Derrick agreed to make an appointment.
At the clinic, Derrick described the recent bouts of vaginal itching and burning and painful urination.
"How long have you had these symptoms?" the doctor asked.
Derrick explained he was training for his first cycling event and had initially thought miles in the saddle were to blame.
His doctor assured him she'd get to the bottom of it. She gently explained she'd need to ask about his health before his transition and urged him to request a break if he was feeling uncomfortable with her questions. Derrick had fielded these types of queries before, and he appreciated her consideration of his feelings.
She asked when his periods had started and whether they'd fully stopped while on testosterone. He told the doctor that he hadn't had a period for over a year but he started spotting last week after cycling just a few miles.
When her questions shifted to his sexual history, asking about vaginal, anal or receptive penile sex, Derrick felt a pang of anxiety. But her friendly, nonjudgmental tone helped him to relax and answer honestly. She asked if he'd ever had pelvic inflammatory disease or recent surgeries. Derrick told her he hadn't opted for a hysterectomy as part of his transition.
The doctor said she'd like to perform a quick physical exam to rule out any issues with one of his abdominopelvic organs. As she carefully palpated his abdomen and bladder, Derrick reported no pain.
The physician asked if he'd feel comfortable if she quickly viewed his vagina and cervix. She described how she'd talk him through each step and use a pediatric speculum for his comfort. She held up the small device to show him.
"Give me a sec," Derrick replied. He popped in his headphones and tapped open his favorite cycling podcast. "Ready."
His cervix appeared healthy, she noted, but she observed dryness, redness and swelling in his vaginal tissues.
"I'll give you some privacy to get dressed, and then come back and we can talk about our next steps," she said.
Testosterone Atrophies Delicate Tissues
Testosterone, his doctor explained, lessens the resilience of vaginal tissues and the amount of natural lubrication, making the delicate membrane more prone to tears or microabrasions. What he was experiencing was "vaginal atrophy," which is common in those with low estrogen, such as in menopause, and those taking testosterone HRT.
She explained that vaginal atrophy can cause dryness, itching, redness, pain and changes in the pH balance of the vagina. The good news, she continued, is the changes are treatable, and there was no clear evidence that taking testosterone increases the risk of cancer of the cervix, ovaries or uterus.
However, she added that testosterone could change his urethra to make him more susceptible to urinary tract infections (UTIs). She asked if he could stop by the lab on his way out for urine and blood samples to rule out a UTI as well as sexually transmitted infections.
Puzzled, Derrick asked why he was experiencing these symptoms now, given that he'd been taking testosterone for some time.
"Atrophy doesn't happen right away — it may be months or years after being on testosterone," the doctor explained.
Derrick was concerned. "So, I have to stop testosterone?"
She soothed his anxiety, explaining he could continue taking the hormone. But she recommended he begin using a low-dose estrogen cream to help restore the affected tissues and address his symptoms.
He was worried that using estrogen might interfere with his testosterone, but she quickly reassured him it wasn't a concern. She explained the amount of estrogen in the cream was very low, and he'd use the medication for the shortest duration possible. There was no risk of the cream counteracting or reversing the effects of his hormone injections, she assured him.
Before he left, she mentioned that Pap tests were recommended every 3 years, reminding him to make an appointment.
As Derrick left the clinic with the estrogen prescription in hand, he felt hopeful. The doctor said to expect an improvement in 3 to 4 weeks.
Smiling, Derrick realized he'd have plenty of time to get into tip-top form for the upcoming Pride Month race. He decided to splurge on rainbow-striped cycling shorts to celebrate.